Ask a doctor

Will Juvederm Ultra Plus Cause Hyperpigmented Marks?

If I am prone to hyperpigmentation, will Juvederm Ultra Plus leave dark marks on my skin? I have had hyperpigmentation problems from laser treatments and often get dark marks from blemishes. I have medium complexion with olive tone. I am afraid that the marks from the needles may remain after the injections.

Doctor Answers (5)

Hyperpigmentation risk from injections with Juvederm

+2

Postinflammatory hyperpigmentation can occur with laser energy that goes through the epidermis, or acne blemishes. Needles used for most fillers are small enough, that there is insufficient trauma to incite pigmentation. If it does develop, a lightening cream can be prescribed immediately. The risk exists, but it probably is very small.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Mention this to your Physician

+2

Your propensity to develop post-inflammatory hyper-pigmentation (PIH) should be mentioned to your physician. While certainly, you will suffer much less of a problem compared to more injurious procedures such as lasers, this can be a slight problem.

If you mention this tendency to your physician, they will modify their technique by giving you less injections. For instance, instead of using what we refer to as the serial injection technique (in which there are many small sticks,) your injector might use a linear threading technique or fanning technique ( in which there is only one injection).

PIH is caused by the melanin dropping out of the epidermis where is is located and lodging in the dermis. Macrophages, the scavenger cells of the skin, is supposed to gobble up the melanin. It gradually does so, but sometimes, the system is not as efficient as we would like , and the pigment can remain permanently.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Will Juvederm Ultra Plus cause hyperpigmented marks?

+2

RE - "I have had hyperpigmentation problems from laser treatments and often get dark marks from blemishes" - You are describing REACTIVE HYPERPIGMENTATION. As part of the inflammatory reaction to certain injuries (cuts, burns, lasers etc) the injured tissue reacts by darkening. Although this can be controlled and treated whenever resurfacing is done, I have not seen nor heard of reactive pigmentation seen with uneventful Juvederm or Restylane treatments.

Peter A Aldea, MD

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 58 reviews

You might also like...

Hyperpigmentation after injections

+1

Hyperpigmentation after injection is possible although pretty rare.  This can be treated with topical creams.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Juvederm doesn't cause hyperpigmentation

+1

 Juvederm is an injectable filler and doesn't burn your skin like a laser and should not be able to cause hyperpigmentation.  A little bruising can result in some prolonged darkness in the skin but this is not hyperpigmentation.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.